Hail, Oneida
- When
- July 23, 5:07 PM EST to 5:17 PM EST
- Where
- Oneida County, 0.5 mi W of Kirkland
- Measured
- 1 in hail
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 43.080, -75.390
A cold front associated with a strong wave aloft moved across the region Saturday afternoon. This front moved into a very unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front associated with a strong wave aloft moved across the region Saturday afternoon. This front moved into a very unstable environment. Showers and thunderstorms quickly developed ahead of the cold front. Some of these storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 2:27 PM EST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 327 PM EDT SAT JUL 23 2016 .SYNOPSIS... Hot and dry conditions will continue through the weekend with lots of sunshine. A storm system will start to impact the northeast early Monday morning. A cold front will bring scattered showers and thunderstorms to the region mostly Monday afternoon and evening. High pressure will build back over the region on Tuesday ending the chances for rain. && .NEAR TERM /THROUGH SUNDAY/... 2 PM update... Temperatures have rebounded back into the upper 80s and lower 90s this afternoon. A lake shadow is keeping SYR cooler. Clear to partly cloudy skies. Questions the next few hours with convection over eastern Lake Ontario diving sse. Good elevated core with in cloud lightning on lead cell half hour north of Oswego. This with a decent short wave and secondary cold front. Added pops to Onondaga Madison and Otsego until 00z. Expect thunderstorm to weaken as it moves into the drier air over the land. Low level instability is good though so lift continues. Tonight skies will clear. High pressure builds in late tonight. Some fog possible but boundary layer winds still strong. Best chance will be in the river valleys of the Chemung basin closer to the high. Low temperatures will fall into the 50s and lower 60s with the dry air. Still several degrees over the crossover temperature. The high will be over the area Sunday. This will keep the area dry and sunny with light winds. With WAA high temperatures will again be in the upper 80s and lower 90s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Warm advection sets up for Sunday night in advance of next system. Lead shortwave energy with this system may bring some scattered showers or storms overnight into early Monday..mainly over central NY. Overnight lows will be very mild due to SW flow bringing in the warm/humid airmass with most areas not dropping below the upper 60s to low 70s. For Monday, scattered showers/storms may be ongoing to start the day due to lead shortwave energy. This may act to hinder destabilization later in the day. Still expect more widespread showers/storms to develop in the afternoon as main cold front approaches along with stronger forcing aloft. Forecast models suggest potential of ML CAPES to reach 1000-2000+ j/kg with deep layer shear initially 20-30 knots increasing to 30-40 knots by late day. As alluded to above, still some uncertainty as to just how unstable conditions will get due to cloud cover and also if best instability can align with the strongest shear/forcing. Thus, potential exists for severe storms to occur during the afternoon/early evening however confidence currently not high. The other big story for Monday will be temps in the 80s to near 90 along with oppressive humidity. This will result in heat indices in the low to mid 90s from the Southern Tier into NE PA. Showers and storms will diminish Monday evening with the cold frontal passage gradually bringing in a less humid airmass by Tuesday. Tuesday will feature mainly sunny skies and seasonally warm temperatures with less humidity as high pressure moves in. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... High pressure will bring continuing seasonally warm temperatures with mainly sunny skies and fairly comfortable humidity levels through midweek. Forecast models begin to diverge as far as forecast details for late in the week into next weekend however in the big picture, upper level troughiness developing over eastern Canada will support increasing chances for showers/storms over the area by late week into next weekend. The end of the forecast period will also tend toward slightly cooler daytime highs but warmer overnight lows due to increasing clouds and low level dew points. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... 130 pm update... VFR conditions will continue for the most part at the TAF sites. Watching convection over northeast NY which could drop into RME and maybe SYR by 00z. Some weakening should occur and isolated now so probably will not directly impact airports. Medium confidence. Other issue will be the valley fog late tonight. For ELM have MVFR vsby fog. May fall to IFR briefly between 9 and 12z. Boundary layer winds around 15 kts which should impede. Also moisture coming from the warm river and not the dry ground. Dewpoint temperatures also falling tonight so surface temperatures will have to fall into the lower 50s. Rest of sites good confidence on no fog. Sunday sunny to mostly sunny. Winds NW at 10 to 15 with higher gusts this afternoon. Tonight winds dropping to light and variable or calm. Sunday winds light and if any dominant direction still NW. OUTLOOK... Sun aftn and night...VFR. Mon and Mon eve...Showers and thunderstorms. Mostly VFR to MVFR. Monday overnight to Thu...mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...PCF LONG TERM...PCF AVIATION...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 350 PM EDT SAT JUL 23 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-242000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 350 PM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND STORMS ARE EXPECTED WITH A COLD FRONT MONDAY AFTERNOON INTO THE EVENING. EARLY INDICATIONS ARE STORMS MAY HAVE THE POTENTIAL OF BECOMING STRONG TO SEVERE. IN ADDITION, CONDITIONS WILL BE HOT AND HUMID AHEAD OF THE FRONT MONDAY WITH HEAT INDICES IN THE LOW TO MID 90S ACROSS MOST OF THE SOUTHERN TIER OF NEW YORK THROUGH NORTHEAST PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Ft Drum radar (KTYX), 79 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm moved into the area Saturday afternoon and quickly became severe. The thunderstorm knocked many trees over and caused power outages in the city of Rome.
A thunderstorm moved into the area Saturday afternoon and quickly became severe. The thunderstorm knocked many trees over and caused power outages in the city of Westmoreland.
A thunderstorm moved into the area Saturday afternoon and quickly became severe. The thunderstorm knocked many trees over and caused power outages in the city of Clark Mills.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653957, 653959, 653960, 653961, 653958.